Advertisement

Basic Topological Concepts of Dynamical Systems

  • Viacheslav Z. GrinesEmail author
  • Timur V. Medvedev
  • Olga V. Pochinka
Chapter
  • 845 Downloads
Part of the Developments in Mathematics book series (DEVM, volume 46)

Abstract

The theory of dynamical systems extensively uses a lot of concepts and tools from other branches of mathematics: topology, algebra, geometry etc. In this chapter we review the basic definitions and facts, necessary for understanding the presented results. We begin the fundamental notions of a set and of a map, we describe which structures one has to define on a set to make it a group, a linear space, a metric space. We recall the main properties of maps and their spaces. We give some facts on embedding of a surface into a 3-manifold and the definition of a wild embedding. We show how the universal cover is constructed and the connection between Nielsen-Thurston’s theory and structurally stable diffeomorphisms of surfaces.

Keywords

Wild Embeddings Minimal Equivalence Relation Negative Euler Characteristic Nielsen Classes Moebius Strip 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 1.
    Aleksandrov, P.: Introduction to Set Theory and General Topology. Nauka, Moscow (1977) (Russian)Google Scholar
  2. 2.
    Anosov, D.: On the behavior of trajectories on Euclidean or Lobachevskij planes covering the trajectories of flows on closed surfaces. I. Math. USSR, Izvestiya 30(1), 15–38 (1988)Google Scholar
  3. 3.
    Banyaga, A.: On the structure of the group of equivariant diffeomorphisms. Topology 16(3), 279–283 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Borisovich, Y., Bliznyakov, N., Izrailevich, Y., Fomenko, T.: Introduction to Topology. Nauka, Fizmatlit, Moscow (1995) (Russian)Google Scholar
  5. 5.
    Brown, M.: Locally flat embeddings of topological manifolds. Ann. Math. 75, 331–341 (1962)Google Scholar
  6. 6.
    Brown, M., Gluck, H.: Stable structures on manifolds: I Homeomorphisms of \(S^n\). Ann. Math. 79, 1–17 (1964)Google Scholar
  7. 7.
    Brown, M., et al.: A proof of the generalized Schoenflies theorem. Bull. Am. Math. Soc. 66(2), 74–76 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Candel, A.: Laminations with transverse structure. Topology 38(1), 141–165 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Cantrell, J.C.: \(n\)-frames in Euclidean \(k\)-space. Proc. Am. Math. Soc. 15(4), 574–578 (1964)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Casson, A.J., Bleiler, S.A.: Automorphisms of Surfaces After Nielsen and Thurston, vol. 9. Cambridge University Press, Cambridge (1988)Google Scholar
  11. 11.
    Chernavskii, A.V.: On the work of L. V. Keldysh and her seminar. Russ. Math. Surv. 60(4), 589–614 (2005). doi: 10.1070/RM2005v060n04ABEH003670 MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Daverman, R.J., Venema, G.: Embeddings in Manifolds, vol. 106. American Mathematical Society, Providence (2009)Google Scholar
  13. 13.
    Debrunner, H., Fox, R., et al.: A mildly wild embedding of an \( n \)-frame. Duke Math. J. 27(3), 425–429 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Dubrovin, B., Fomenko, A., Novikov, S.: Modern Geometry. Methods and Applications. Part 1. Part 2. Part 3. Springer, Heidelberg (1984, 1985, 1990)Google Scholar
  15. 15.
    Fomenko, A.: Differential Geometry and Topology. Contemporary Soviet Mathematics. Plenum Publishing Corporation. Consultants Bureau, New York and London (1987)zbMATHGoogle Scholar
  16. 16.
    Fox, R., Artin, E.: Some wild cells and spheres in three-dimensional space. Ann. Math. 49, 979–990 (1948)Google Scholar
  17. 17.
    Grines, V., Zhuzhoma, E., Medvedev, V.: New relations for Morse-Smale systems with trivially embedded one-dimensional separatrices. Sb. Math. 194(7), 979–1007 (2003). doi: 10.1070/SM2003v194n07ABEH000751 MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Harrold, O.G., Griffith, H.C., Posey, E.E.: A characterization of tame curves in three-space. Trans. Am. Math. Soc. 79, 12–34 (1955)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Hausdorff, F.: Set Theory, vol. 119. American Mathematical Society, Providence (1957)Google Scholar
  20. 20.
    Hempel, J.: 3-manifolds. Ann. Math. Stud. 86 (1976)Google Scholar
  21. 21.
    Hirsch, M.W.: Differential Topology. Springer, Heidelberg (1976)Google Scholar
  22. 22.
    Hurewicz, W.: Über den sogenannten Produktsatz der Dimensionstheorie. Math. Ann. 102(1), 305–312 (1930)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Hurewicz, W., Wallman, H.: Dimension Theory, vol. 107. Princeton University Press, Princeton (1941)Google Scholar
  24. 24.
    Katok, S.: Fuchsian Groups. University of Chicago press, Chicago (1992)Google Scholar
  25. 25.
    Keldysh, L.: Topological imbeddings in Euclidean space. Proc. Steklov Inst. Math. 81, 203 (1966)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Kervaire, M.A.: A manifold which does not admit any differentiable structure. Comment. Math. Helv. 34(1), 257–270 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Kosniowski, C.: A First Course in Algebraic Topology. Cambridge University Press Archive, Cambridge (1980)Google Scholar
  28. 28.
    Kostrikin, A.: Introduction to Algebra. Algebra Basics. Nauka, Moscow (1994) (Russian)Google Scholar
  29. 29.
    Kostrikin, A., Manin, Y.: Linear Algebra and Geometry. Nauka, Moscow (1986) (Russian)Google Scholar
  30. 30.
    Kuratowski, K.: Topology, vol. 1. Academic Press, New York (1966)zbMATHGoogle Scholar
  31. 31.
    Kuratowski, K.: Topology, vol. 2. Academic Press, New York (1968)Google Scholar
  32. 32.
    Mangler, W.: Die Klassen von topologischen Abbildungen einer geschlossenen Fläche auf sich. Math. Z. 44(1), 541–554 (1939)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Medvedev, V., Umanskij, Y.: Decomposition of n-dimensional manifolds into simple manifolds. Sov. Math. 23(1), 36–39 (1979)MathSciNetzbMATHGoogle Scholar
  34. 34.
    Miller, R.T.: Geodesic laminations from Nielsen’s viewpoint. Adv. Math. 45(2), 189–212 (1982)CrossRefzbMATHGoogle Scholar
  35. 35.
    Milnor, J.: On manifolds homeomorphic to the 7-sphere. Ann. Math. 64(2), 399–405 (1956)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Milnor, J.: A unique decomposition theorem for 3-manifolds. Am. J. Math. 84, 1–7 (1962)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Milnor, J.: Lectures on the \(h\)-Cobordism Theorem. Princeton University Press, Princeton (1965)Google Scholar
  38. 38.
    Milnor, J., Wallace, A.: Differential Topology. Lectures on Modern Mathematics, vol. 2 (1964)Google Scholar
  39. 39.
    Milnor, J.W.: Morse Theory. Princeton University Press, Princeton (1963)Google Scholar
  40. 40.
    Moise, E.E.: Geometric Topology in Dimensions 2 and 3. Springer, Heidelberg (1977)Google Scholar
  41. 41.
    Munkres, J.: Obstructions to the smoothing of piecewise-differentiable homeomorphisms. Ann. Math. 72(3), 521–554 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Nielsen, J.: Untersuchungen zur Topologie der geschlossenen zweiseitigen Flächen. Acta Math. 50, 53, 58, 189–358, 1–76, 87–167 (1927, 1929, 1932)Google Scholar
  43. 43.
    Nielsen, J.: Surface transformations of algebraically finite type. Danske Vid. Salsk. Math.-Phys 21, 1–89 (1944)Google Scholar
  44. 44.
    Pontryagin, L.S.: Foundations of combinatorial topology. Courier Dover Publications, Mineola (1999)Google Scholar
  45. 45.
    Postnikov, M.: Lectures on Algebraic Topology. Basics of Homology Theory. Nauka, Moscow (1984) (Russian)Google Scholar
  46. 46.
    Prasolov, V.: Elements of Combinatorial Differential Topology. MCNMO, Moscow (2004) (Russian)Google Scholar
  47. 47.
    Prasolov, V.: Elements of Homology Theory. MCNMO, Moscow (2004) (Russian)Google Scholar
  48. 48.
    Rokhlin, V., Fuks, D.: Introduction to Topology. Geometry Chapters. Nauka, Moscow (1977) (Russian)Google Scholar
  49. 49.
    Rolfsen, D.: Knots and Links. Mathematics Lecture Series, vol. 7 (1990)Google Scholar
  50. 50.
    Smale, S.: Generalized Poincaré’s conjecture in dimensions greater than four. Ann. Math. 74, 391–406 (1961)MathSciNetCrossRefzbMATHGoogle Scholar
  51. 51.
    Thurston, W.P., Levy, S.: Three-Dimensional Geometry and Topology. Princeton University Press, Princeton (1997)Google Scholar
  52. 52.
    Waldhausen, F.: On irreducible 3-manifolds which are sufficiently large. Ann. Math. 87, 56–88 (1968)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  • Viacheslav Z. Grines
    • 1
    Email author
  • Timur V. Medvedev
    • 2
    • 3
  • Olga V. Pochinka
    • 1
  1. 1.Department of Fundamental MathematicsNational Research University Higher School of EconomicsNizhny NovgorodRussia
  2. 2.Department of Differential Equations, Mathematical and Numerical AnalysisNizhny Novgorod State UniversityNizhny NovgorodRussia
  3. 3.Laboratory of Algorithms and Technologies for Networks AnalysisNational Research University Higher School of EconomicsNizhny NovgorodRussia

Personalised recommendations